Background: It has been shown that the use of antimicrobials is a determinant that favors intestinal dysbiosis. The objective of this study is to establish the association between the previous use of antimicrobials and the development of neutropenic colitis (NC).
Methods: A case-control study was carried out with subjects diagnosed with acute lymphoblastic leukemia from 2004 to July 2013. They were identified by cross-referencing the databases from the computing area and the records from the pediatric hematology section. Cases were children with neutropenia and fever, abdominal distension and pain, diarrhea or constipation, and ultrasonography or computed tomography showing an intestinal wall thickness of >=4 mm. Controls were children with acute lymphoblastic leukemia with neutropenia and fever, with or without gastrointestinal symptomatology but without images of NC.
Results: Thirty-eight cases and 75 controls were included; The factors associated to the development of NC were severe neutropenia (odds ratio [OR], 12.4; 95% confidence interval [CI], 3-51; P=0.00001), the use of antimicrobials for >10 days, within the month previous to the appearance of NC (OR, 12.4; 95% CI, 3-51; P=0.00001) and use of doxorubicin (OR, 5.43, 95% CI, 2.1-13.8, P=0.00004). In particular, the risk of developing CN was 3.46 (95% CI, 0.88-14; P=0.04) when ceftriaxone was used.
Conclusions: The use of antimicrobials during >10 days before the administration of chemotherapy is a risk factor for developing NC, along with other factors previously studied.
(C) 2015 by Lippincott Williams & Wilkins.